Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 231, NWS Springfield, MO

August 10, 1998Howell County, Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 10, 1998, 10:43 PM CDT for Howell County, Oregon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 10:43 PM CDT (03:43 UTC)
Expired
Aug 11, 1998, 3:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 166 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 110343
FFWSGF
MOC091-149-110800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 PM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 3 AM CDT

* AT 1043 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM FROM WEST PLAINS TO KOSHKONONG TO THAYER.  THIS STORM
  WAS MOVING EAST SOUTHEAST AT 20 MPH.

* PORTIONS OF OREGON AND HOWELL COUNTY HAVE RECEIVED 1 TO 3 INCHES
  OF RAINFALL SINCE 520 PM.  THIS HAS LEAD TO A RAPID RISE IN CREEKS
  AND STREAMS AND SOME URBAN AND LOW LYING FLOODING.  HOWELL COUNTY
  SHERIFF REPORTS WATER OVER THE ROAD AT HIGHWAY 17 AND 160 IN WEST
  PLAINS AND ON NORTH HIGHWAY 63 JUST OUTSIDE OF WEST PLAINS.

  PHONE CALLS MADE TO OREGON COUNTY SHERIFF REVEAL NO REPORTED
  FLOODING BUT SEVERAL VOLUNTEER WEATHER OBSERVERS REPORT STREAMS
  AND CREEKS HAVE STEADILY ROSE ALL EVENING LONG.  WITH ANOTHER 1
  INCH OF RAIN POSSIBLE WITH CURRENT THUNDERSTORM ACTIVITY OVER
  OREGON COUNTY...FLOODING IS LIKELY.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:05 PM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 2:05 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON AUG 10 1998

1ST PD FCST CONCERNS...WHERE WL PCPN FALL/TEMPERATURES.

SHRA/TSRA FORMING OVR NE OK/SE KS ATTM DUE TO SFC LOW OVR NE OK.  A
TROF OF LOW PRESSURE ALSO CUTS THE STATE IN HALF FROM JLN TO JUST N
OF STL.

ETA LOOKS A LITTLE STRONG WITH VORT MAX OVR KS AND PCPN AMOUNTS. WL
LEAN TOWARDS WEAKER NGM. MODELS SHOWING GOOD VV AROUND 00Z THIS
AFTERNOON. LOOKS LIKE PCPN STARTING IN SE KS AND SPREAD OVR THE
REST OF THE AREA OVERNIGHT. WL GO WITH A 50 POP FOR ALL CWA AND FOR
ENTIRE 1ST PD. GARP TIME SECTIONS SHOWING PCPN ENDING AFTER
MIDNIGHT IN WRN ZONES WITH MOST OF PCPN OUT OF CWA BY NOON.

94Q SHOWS HEAVIEST RA OVR SE KS AND EXTREME SW MO BY TUESDAY MORNING.

TEMPERATURES WILL DEPEND ON CLOUD COVER...SO WL LEAN TOWARDS THE
WARMER FWC.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

SE KS/JLN...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW AROUND 70.  LIGHT AND VARIABLE WIND.

SGF/AIZ...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW IN THE MID TO UPPER 60S. LIGHT AND VARIABLE WIND.

UNO/VIH...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW NEAR 70. LIGHT AND VARIABLE WIND.

SGF BB 067/085 066/087 066 07532
JLN BB 069/087 068/089 068 07532

SS

In the hours before

Special weather statement, Aug 10, 7:23 PM CDT, 3 hours 20 minutes before
MOZ055>058-069>071-082>083-097>098-106-110215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT MON AUG 10 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            DENT              HOWELL
MARIES            MILLER            MORGAN            OREGON
PHELPS            PULASKI           SHANNON           TEXAS

INCLUDING THE TOWNS OF...

ROLLA             CAMDENTON         WEST PLAINS       FORT LEONARD
WOOD
SALEM             WARSAW            VERSAILLES

A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM FOR PHELPS... OREGON
AND HOWELL COUNTIES.

AT 730 PM...DOPPLER RADAR CONTINUED TO INDICATE SCATTERED SHOWERS
AND
THUNDERSTORMS EXTENDING FROM THE LAKE OF THE OZARKS EAST AND
SOUTHEAST THROUGH THE TOWNS OF ROLLA AND ALTON.

RAINFALL AMOUNTS HAVE BEEN EXTENSIVE OVER PHELPS COUNTY SINCE 5 PM.
RADAR HAS ESTIMATED THAT BETWEEN THREE AND FOUR INCHES FELL AROUND
THE COMMUNITY OF ROLLA. ALSO RAINFALL AMOUNTS OF BETWEEN ONE AND
THREE INCHES HAVE FALLEN ACROSS EXTREME SOUTHERN HOWELL AND SOUTHERN
OREGON COUNTIES OF SOUTH CENTRAL MISSOURI.

BE CAUTION WHEN DRIVING ACROSS HIGHWAY JJ FROM WEST PLAINS TO THE
ARKANSAS BORDER. THIS ROAD HISTORICALLY FLOODS AND WILL LIKELY
EXPERIENCE FLASH FLOODING THROUGH 1045 PM.

RAINFALL WILL CONTINUE ACROSS PORTIONS OF PHELPS AND MARIES COUNTIES
WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN MAY FALL BEFORE 9 PM.
THE RAINFALL HAS DIMINISHED ACROSS OREGON AND HOWELL COUNTIES...
HOWEVER RUNOFF WILL CONTINUE THROUGH 11 PM CAUSING ADDITIONAL
PROBLEMS.

TAGGART
Local storm report, Aug 10, 7:54 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
754 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    WEST PLAINS               MO    .88 INCH HAIL
08/10/98   HOWELL

0540 PM    ROLLA                     MO    .75 INCH HAIL
08/10/98   PHELPS

0610 PM    THAYER                    MO    .88 INCH HAIL
08/10/98   OREGON                          70 MPH WINDS PRODUCED
                                           EXTENSIVE DAMAGE IN THE
                                           THAYER AREA. NUMEROUS
                                           TREES AND POWER LINES
                                           BLOWN DOWN.

0700 PM    7 NE MYRTLE               MO    WIND DAMAGE
08/10/98   OREGON                          LARGE TREES AND POWER
                                           LINES DOWN NEAR THE
                                           INTERSECTION OF HIGHWAY
                                           UU AND 142.

TAGGART
Special weather statement, Aug 10, 8:40 PM CDT, 2 hours 3 minutes before
MOZ055>058-067>071-080>083-092-097>098-106-110345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT MON AUG 10 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            DALLAS            DENT
HICKORY           HOWELL            LACLEDE           MARIES
MILLER            MORGAN            OREGON            PHELPS
PULASKI           SHANNON           ST. CLAIR         TEXAS
WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         WEST PLAINS
FORT LEONARD WOOD SALEM             WARSAW            VERSAILLES
TUSCUMBIA

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM FOR HOWELL...
OREGON AND PHELPS COUNTIES...

AT 845 PM... RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS
EXTENDING FROM OSCEOLA TO LEBANON TO NORTHERN PARTS OF SHANNON
COUNTY AROUND THE MONTAUK STATE PARK AREA. THIS ACTIVITY WAS MOVING
TO THE EAST SOUTHEAST AT 15 MPH AND WILL CONTINUE ALONG THE SAME
AREAS AND POINTS SOUTH THROUGH 11 PM.

RAINFALL ESTIMATES CONTINUED TO INDICATE AMOUNTS BETWEEN ONE HALF TO
ONE INCHES PER HOUR IN PORTIONS OF SOUTHERN MISSOURI... MAINLY IN
DENT... TEXAS AND SHANNON COUNTIES OF SOUTH CENTRAL MISSOURI.

EVEN THOUGH THE RAINFALL HAS ENDED IN PHELPS... HOWELL AND OREGON
COUNTIES... RUNOFF FROM TWO TO FOUR INCHES OF RAIN SINCE 5 PM WILL
CONTINUE THE THREAT OF FLOODING. ADDITIONALLY... RAINFALL IS SLOWLY
MOVING TO THE EAST SOUTHEAST WHICH MAY CAUSE ADDITIONAL FLOODING
OVERNIGHT IN PORTIONS OF OREGON AND HOWELL COUNTIES AS THE RAINFALL
BEGINS AFTER MIDNIGHT.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY
RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES.

TAGGART
Special weather statement, Aug 10, 8:40 PM CDT, 2 hours 3 minutes before
MOZ055>058-067>071-080>083-092-097>098-106-110345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
840 PM CDT MON AUG 10 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN MISSOURI...

BENTON            CAMDEN            DALLAS            DENT
HICKORY           HOWELL            LACLEDE           MARIES
MILLER            MORGAN            OREGON            PHELPS
PULASKI           SHANNON           ST. CLAIR         TEXAS
WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             LEBANON           CAMDENTON         WEST PLAINS
FORT LEONARD WOOD SALEM             WARSAW            VERSAILLES
TUSCUMBIA

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM FOR HOWELL...
OREGON AND PHELPS COUNTIES...

AT 845 PM... RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS
EXTENDING FROM OSCEOLA TO LEBANON TO NORTHERN PARTS OF SHANNON
COUNTY AROUND THE MONTAUK STATE PARK AREA. THIS ACTIVITY WAS MOVING
TO THE EAST SOUTHEAST AT 15 MPH AND WILL CONTINUE ALONG THE SAME
AREAS AND POINTS SOUTH THROUGH 11 PM.

RAINFALL ESTIMATES CONTINUED TO INDICATE AMOUNTS BETWEEN ONE HALF TO
ONE INCHES PER HOUR IN PORTIONS OF SOUTHERN MISSOURI... MAINLY IN
DENT... TEXAS AND SHANNON COUNTIES OF SOUTH CENTRAL MISSOURI.

EVEN THOUGH THE RAINFALL HAS ENDED IN PHELPS... HOWELL AND OREGON
COUNTIES... RUNOFF FROM TWO TO FOUR INCHES OF RAIN SINCE 5 PM WILL
CONTINUE THE THREAT OF FLOODING. ADDITIONALLY... RAINFALL IS SLOWLY
MOVING TO THE EAST SOUTHEAST WHICH MAY CAUSE ADDITIONAL FLOODING
OVERNIGHT IN PORTIONS OF OREGON AND HOWELL COUNTIES AS THE RAINFALL
BEGINS AFTER MIDNIGHT.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY
RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES.

TAGGART
Local storm report, Aug 10, 10:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1035 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    6 W WEST PLAINS           MO    1 INCH HAIL
08/10/98   HOWELL

0542 PM    WEST PLAINS               MO    WIND DAMAGE
08/10/98   HOWELL                          POWER LINES DOWN AT HWY
                                           17 A
ND 63

0955 PM    5 NW WEST PLAINS          MO    .75 INCH HAIL
08/10/98   HOWELL

GORDON
Local storm report, Aug 10, 10:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1035 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0522 PM    6 W WEST PLAINS           MO    1 INCH HAIL
08/10/98   HOWELL

0542 PM    WEST PLAINS               MO    WIND DAMAGE
08/10/98   HOWELL                          POWER LINES DOWN AT HWY
                                           17 A
ND 63

0955 PM    5 NW WEST PLAINS          MO    .75 INCH HAIL
08/10/98   HOWELL

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:07 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski53 min
Aug 10, 9:33 PM CDTSevere Thunderstorm WarningSGFHowell47 min
Aug 11, 11:41 AM CDTFlash Flood WarningSGFHowell, Texas3 hr
Aug 11, 12:45 PM CDTSevere Thunderstorm WarningSGFHowell35 min
Aug 11, 2:34 PM CDTFlash Flood WarningSGFHowell3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.